Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 120, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 27, 2025, 12:48 PM CDT for Chippewa County, Lac qui Parle County, Yellow Medicine County, Minnesota. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2025, 12:48 PM CDT (17:48 UTC)
- Expired
- Jul 27, 2025, 1:35 PM CDT
- In force
- 47 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Chippewa County, MN, Lac qui Parle County, MN, Yellow Medicine County, MN
The radar
The Sioux Falls radar (KFSD), 164 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 12:50 PM CDT | TSTM WND DMG | 1 N Watson, MN | Large trees and power lines down near the city of Watson. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1189 J/kg
- Mixed-layer CIN
- -261 J/kg
- Mixed-layer LCL
- 1455 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
751
WUUS53 KMPX 271748
SVRMPX
MNC023-073-173-271845-
/O.NEW.KMPX.SV.W.0120.250727T1748Z-250727T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1248 PM CDT Sun Jul 27 2025
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Central Chippewa County in west central Minnesota...
Southern Lac qui Parle County in west central Minnesota...
North Central Yellow Medicine County in west central Minnesota...
* Until 145 PM CDT.
* At 1248 PM CDT, severe thunderstorms were located along a line
from near Watson to near Madison, or along a line from 9 miles
west of Montevideo to 26 miles west of Montevideo, moving
southeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind
damage to roofs, siding, and trees.
* Locations impacted include...
Montevideo, Madison, Dawson, Watson, Boyd, Providence, Lac Qui
Parle State Park, Montevideo Airport, Madison Airport, Asbury and
Florida Creek Wildlife Management Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. These storms are capable of producing damaging winds and
large hail.
Tornadoes can develop quickly from severe thunderstorms. Seek
shelter immediately in an interior room on the lowest floor of a
well-built structure.
&&
LAT...LON 4501 9634 4506 9551 4489 9548 4487 9548
4481 9630
TIME...MOT...LOC 1748Z 301DEG 11KT 4499 9589 4496 9625
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff3 follow-up statements
918
WWUS53 KMPX 271804
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
104 PM CDT Sun Jul 27 2025
MNC023-073-173-271845-
/O.CON.KMPX.SV.W.0120.000000T0000Z-250727T1845Z/
Chippewa MN-Lac qui Parle MN-Yellow Medicine MN-
104 PM CDT Sun Jul 27 2025
...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR CENTRAL CHIPPEWA, SOUTHERN LAC QUI PARLE AND NORTH CENTRAL
YELLOW MEDICINE COUNTIES...
At 104 PM CDT, severe thunderstorms were located along a line from
near Montevideo to 9 miles south of Madison, or along a line from
near Montevideo to 25 miles west of Montevideo, moving southeast at
15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
Locations impacted include...
Montevideo, Madison, Dawson, Watson, Boyd, Providence, Lac Qui
Parle State Park, Montevideo Airport, Madison Airport, Asbury and
Florida Creek Wildlife Management Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. These storms are capable of producing damaging winds and
large hail.
Tornadoes can develop quickly from severe thunderstorms. Seek
shelter immediately in an interior room on the lowest floor of a
well-built structure.
&&
LAT...LON 4501 9634 4506 9551 4489 9548 4487 9548
4481 9630
TIME...MOT...LOC 1748Z 317DEG 14KT 4505 9579 4493 9627
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff414
WWUS53 KMPX 271819
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
119 PM CDT Sun Jul 27 2025
MNC023-073-173-271845-
/O.CON.KMPX.SV.W.0120.000000T0000Z-250727T1845Z/
Chippewa MN-Lac qui Parle MN-Yellow Medicine MN-
119 PM CDT Sun Jul 27 2025
...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR CENTRAL CHIPPEWA, SOUTHERN LAC QUI PARLE AND NORTH CENTRAL
YELLOW MEDICINE COUNTIES...
At 119 PM CDT, severe thunderstorms were located along a line from 6
miles northwest of Maynard to near Dawson, or along a line from 7
miles east of Montevideo to 16 miles west of Montevideo, moving
southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
Locations impacted include...
Montevideo, Dawson, Watson, Boyd, Providence, Lac Qui Parle State
Park, Montevideo Airport, Asbury and Florida Creek Wildlife
Management Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. These storms are capable of producing damaging winds and
large hail.
&&
LAT...LON 4497 9633 4506 9551 4489 9548 4487 9548
4481 9630
TIME...MOT...LOC 1804Z 317DEG 14KT 4500 9563 4490 9608
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff398
WWUS53 KMPX 271835
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
135 PM CDT Sun Jul 27 2025
MNC023-073-173-271845-
/O.CAN.KMPX.SV.W.0120.000000T0000Z-250727T1845Z/
Chippewa MN-Lac qui Parle MN-Yellow Medicine MN-
135 PM CDT Sun Jul 27 2025
...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR CENTRAL CHIPPEWA,
SOUTHERN LAC QUI PARLE AND NORTH CENTRAL YELLOW MEDICINE COUNTIES...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled. A Severe Thunderstorm
Warning still remains in effect for eastern and southern Chippewa
County until 2 PM CDT.
&&
LAT...LON 4497 9633 4506 9551 4489 9548 4487 9548
4481 9630
TIME...MOT...LOC 1819Z 317DEG 14KT 4496 9557 4486 9603
$$
BorghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 12:47 PM CDT, 1 minute earlier. Its key messages:
- Heat and humidity intensify Sunday with highs in the upper 80s to mid 90s and heat indices in the upper 90s to mid 100s.
- Unsettled weather resumes late Sunday and lasts through early next week. Severe storms are possible Sunday night and heavy rainfall is possible Monday night.
- Cooler and drier conditions later next week.
Area forecast discussion, Jul 27, 12:47 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1247 PM CDT Sun Jul 27 2025
.KEY MESSAGES...
- Heat and humidity intensify Sunday with highs in the upper
80s to mid 90s and heat indices in the upper 90s to mid 100s.
- Unsettled weather resumes late Sunday and lasts through early
next week. Severe storms are possible Sunday night and heavy
rainfall is possible Monday night.
- Cooler and drier conditions later next week.
&&
.DISCUSSION...
Issued at 413 AM CDT Sun Jul 27 2025
Ridging will continue to build in from the west through the course
of today. A few pre-dawn storms are possible this morning as a mid-
level wave embedded within this ridge has already initiated
some convection over the eastern Dakotas and northwestern MN.
The most concentrated region of storm coverage this morning
should remain across northern MN although, there is a slight
chance that some of that convection reaches portions of west-
central MN.
As they say in the south, "it's not the heat, it's the
humidity!" That holds true for our forecast today which is why
heat headlines exist for all of central and southern MN and
western WI. Typical warm areas across western MN could make a
run at the upper 90s should the +30C h925 temps verify but as of
now opt'd to run with NBM output in the mid 90s. Areas
elsewhere can expect highs at or about 90. The driver for this
extreme heat event are the widespread low to mid 70 dew points
which in turn force heat indices this afternoon. Areas in
eastern MN and the St. Croix River Valley can expect a heat
index at our just above 100 degrees whereas 100 to 105 across
western MN. Max WBGTs will reach the upper 80s for most areas.
Try and keep cool if you can by ensuring to stay hydrated, wear
light clothing, and limit time outdoors. Also, suspended
wildfire smoke will alert its way eastward as it accompanies the
ridge but some good news is that it looks to be remain
prevalent aloft. Thus surface impacts to air quality look to
remain null today.
As we this evening into the overnight hours, convection still looks
to be a favorable possibility. Flow aloft becomes westerly and
increases to about 40kts. Extreme instability of +3000 J/kg SBCAPE
will be in place. Residual boundaries that remain from the ongoing
convection across NW MN this morning will aid in parcel ascent and
ultimately drive CI again this afternoon along and north of the
I-94 corridor in western MN. Multi-cell lines are expected to
congeal into a SSE progressing QLCS which will provide primarily
a damaging wind threat, but with steep lapse rates of 8C, large
hail will also be possible. Lastly with 45 to 50kt effective
shear, a tornado or two also cannot be ruled out.
Sunday night's convection will setup the stage for Monday's
convective environment. A boundary will exist somewhere likely
over southern MN into WI and is progged to lift northward.
Tropical like PWATs exceeding +2" with a continuing unstable
airmass, and strengthening LLJ, additional CI is possible with
storms capable of producing heavy rainfall. The SPC has upgraded
portions of western MN to a slight risk of severe
thunderstorms. Forecast guidance still is trying to work out
where potential training storms could drop the highest QPF.
HREF 24-hr PMM through Monday evening favors areas across
eastern- central MN down to southeastern MN seeing potentially 3
to 4" of storm total rainfall. As for temperatures Monday,
things still remain hot and humid but not as impactful as
Sunday's heat threat. This heat will be dependent on any
existing convective contamination which would limit heating
potential.
As for Tuesday, the threat for thunderstorms will be focused along
N/IA border. As of now the SPC has maintained a marginal risk for
severe thunderstorms in that region given a frontal boundary is
forecast to pass through that area. Confidence remains low for exact
location impacts as there are a few spatial inconsistencies within
forecast guidance. Therefore, maintained lower mention of PoPs
Tuesday.
Cooler and drier air will follow for the rest of the week with
surface high pressure building in.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1231 PM CDT Sun Jul 27 2025
Complicated forecast period in terms of timing of TSRA... Models
have handled the ongoing convection across South Dakota and
western Minnesota poorly today. The ongoing storm (1730z) will
impact the forecast for the rest of this afternoon and evening,
but just how much remains to be seen. In any case, have added in
TEMPO/PROB30s for all terminals sometime between 21z and 08z.
Fog development is likely with light and variable winds and
ample moisture tomorrow morning.
KMSP...As mentioned above, an unusually high amount of
uncertainty exists for only being a few hours out from expected
onset of convection. In any case, believe that the best chance
for storms will be sometime after 03-04z. Have a PROB30 to cover
anything that materializes before then and have introduced
prevailing -TSRA from 04z to 08z with a PROB30 for LIFR
conditions. VFR conditions with light winds expected from Monday
morning through the end of the period.
/OUTLOOK FOR KMSP/
TUE...VFR. Chc MVFR A.M. -TSRA. Wind NE 5-10G15 kts.
WED...VFR. Wind E 5-10 kts.
THU...VFR. Wind SE 5-10kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory until 9 PM CDT this evening for Benton-Douglas-
Freeborn-Goodhue-Kanabec-Mille Lacs-Morrison-Stearns-
Steele-Todd.
Extreme Heat Warning until 9 PM CDT this evening for Anoka-
Blue Earth-Brown-Carver-Chippewa-Chisago-Dakota-Faribault-
Hennepin-Isanti-Kandiyohi-Lac Qui Parle-Le Sueur-Martin-
McLeod-Meeker-Nicollet-Pope-Ramsey-Redwood-Renville-Rice-
Scott-Sherburne-Sibley-Stevens-Swift-Waseca-Washington-
Watonwan-Wright-Yellow Medicine.
WI...Heat Advisory until 9 PM CDT this evening for Barron-Chippewa-
Dunn-Eau Claire-Pepin-Pierce-Polk-Rusk-St. Croix.
&&
DISCUSSION...Dunleavy
AVIATION...DyeHazardous weather outlook, Jul 27, 3:14 AM CDT, 9 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 314 AM CDT Sun Jul 27 2025 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 280815- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 314 AM CDT Sun Jul 27 2025 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Hot and very humid conditions arrive today. Extreme Heat Warnings or Heat Advisories are in effect through early this evening. Showers and thunderstorms are likely tonight, especially along and north of I-94. Damaging winds are the main threat, but some large hail and a tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional thunderstorms are likely Monday night and Tuesday. Heavy rainfall and some severe weather is possible. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter may be needed tonight and Monday night.
In the hours before
Local storm report, Jul 27, 12:08 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1208 PM CDT Sun Jul 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 PM Hail 2 NNE Nassau 45.10N 96.41W
07/27/2025 M1.00 Inch Lac qui Parle MN Trained Spotter
Mostly nickel sized hail but a few quarters
also.
&&
CTGLocal storm report, Jul 27, 12:27 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1227 PM CDT Sun Jul 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM Tornado 4 E Louisburg 45.16N 96.09W
07/27/2025 Lac qui Parle MN Law Enforcement
Report of tornado southwest of Appleton near
the Minnesota River.
&&
CTGThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 11:50 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Swift | 55 min |
| Jul 27, 12:16 PM CDT | Tornado Warning | MPX | Chippewa, Lac qui Parle, Swift | 44 min |
| Jul 27, 12:36 PM CDT | Tornado Warning | MPX | Chippewa, Lac qui Parle | 39 min |
| Jul 27, 1:13 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Renville | 47 min |
| Jul 27, 2:08 PM CDT | Special Weather Statement | MPX | Renville | 52 min |
| Jul 27, 2:58 PM CDT | Heat Advisory | MPX | Anoka, Blue Earth, Brown, Carver, Dakota, Faribault and 16 more | 24 hr |
| Jul 27, 4:19 PM CDT | Special Weather Statement | MPX | Stevens | 41 min |
| Jul 27, 4:24 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 36 min |
| Jul 27, 4:51 PM CDT | Severe Thunderstorm Warning | MPX | Pope, Stevens, Swift | 54 min |
| Jul 27, 4:55 PM CDT | Flash Flood Warning | MPX | Pope, Stevens | 65 min |
| Jul 27, 5:15 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Pope, Stearns, Swift | 45 min |
| Jul 27, 5:41 PM CDT | Special Weather Statement | MPX | Pope, Swift | 49 min |
| Jul 27, 5:45 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Renville, Stearns | 45 min |
| Jul 27, 5:58 PM CDT | Flash Flood Warning | MPX | Stevens | 4 hr |
| Jul 27, 5:58 PM CDT | Tornado Warning | MPX | Kandiyohi, Meeker | 32 min |
| Jul 27, 6:07 PM CDT | Tornado Warning | MPX | Meeker, Stearns | 38 min |
| Jul 27, 6:11 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 49 min |
| Jul 27, 6:23 PM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod, Meeker, Wright | 37 min |
| Jul 27, 6:46 PM CDT | Tornado Warning | MPX | Hennepin, Sherburne, Wright | 29 min |
| Jul 27, 6:48 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Pope, Stearns, Swift | 39 min |
| Jul 27, 6:59 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Wright | 31 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.